Domperidone and clarithromycin: Drug interaction leading to increased risk of QT interval prolongation

User Rating: 4 / 5

Star ActiveStar ActiveStar ActiveStar ActiveStar Inactive
 

 

Overview:

Domperidone has been known to be associated with prolongation of the QT interval on the electrocardiogram. During post-marketing surveillance, there have been very rare cases of QT-prolongation and torsades de pointes in patients taking domperidone1. As domperidone is mainly metabolised by CYP3A4 of the cytochrome P450, the concomitant use of drugs that significantly inhibit this enzyme may result in increased plasma levels of domperidone2.

 

Background:

The National Pharmaceutical Regulatory Agency (NPRA) received information from Swissmedic regarding the drug interaction between domperidone and clarithromycin. The co-administration of domperidone with clarithromycin, which is a potent inhibitor of CYP3A 2,3 and possesses QT-prolonging properties3, has been associated with an increased risk of QT interval prolongation. Due to this risk, Swissmedic has contraindicated the simultaneous use of domperidone with clarithromycin. A Direct Healthcare Professional Communication (DHPC) letter has been issued by the agency to inform healthcare professionals regarding this new information4.

 

Adverse Drug Reaction Reports:

At present, NPRA has received one (1) report of QT prolongation with domperidone, and one (1) report of QT prolongation with clarithromycin5. There are currently no reports of QT prolongation or any cardiac adverse events related to the co-administration of both drugs received.

 

Advice for Healthcare Professionals:

  • Concomitant administration of clarithromycin with domperidone is contraindicated due to the increased risk of QT interval prolongation.
  • Please report any adverse drug reactions suspected to be associated to domperidone and/or clarithromycin to NPRA.

 

Two directives ([Ruj. Kami: (31) dlm. BPFK/PPP/07/25 Jld. 2] and [Ruj. Kami: (32) dlm. BPFK/PPP/07/25 Jld. 2]) have been issued by NPRA for updates to the local product packaging insert and consumer medication information leaflet (Risalah Maklumat Ubat untuk Pengguna) related to this safety issue. Please refer to the directives for more information.

 

References: 

  1. Motilium® Malaysian Product Package Insert (Last revision date: July 2016).
  2. New Zealand Medicines and Medical Devices Safety Authority (2014). Drug Metabolism – The Importance of Cytochrome P450 3A4. Prescriber Update 35(1): 4-6.
  3. Klacid® Malaysian Product Package Insert (Last revision date: July 2016).
  4. Swissmedic (2018). Direct Healthcare Professional Communication – Klacid (Clarithromycin)
  5. The Malaysian Adverse Drug Reaction database, NPRA [Accessed: June 2018].

 

DISCLAIMER

This publication is aimed at health professionals. The information is meant to provide updates on medication safety issues, and not as a substitute for clinical judgement. While reasonable care has been taken to verify the accuracy of the information at the time of publication, the NPRA shall not be held liable for any loss whatsoever arising from the use of or reliance on this publication.

National Pharmaceutical Regulatory Agency (NPRA)
Lot 36, Jalan Universiti, 46200 Petaling Jaya, Selangor, Malaysia.
  • Email: npra@npra.gov.my
  • Phone: +603-7883 5400
  • Fax: +603-7956 2924, +603-7956 7075

DISCLAIMER

The Government of Malaysia and the National Pharmaceutical Regulatory Agency are not responsible for any loss or damage caused by the usage of any information obtained from this website.

Mobile Web :

Newsletter Subsription

Site Last Modified

  • Last Modified: Tuesday 20 August 2019, 09:01:07.
© Copyright 2019 . All Rights Reserved National Pharmaceutical Regulatory Agency NPRA

Main Menu English

Choose Your Language